Alert archive / Missouri / Flash Flood Warnings in 2005
Flash Flood Warning 90, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 3, 2005, 1:25 PM CDT for Lawrence County, Newton County, Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2005, 1:25 PM CDT (18:25 UTC)
- Expired
- Sep 3, 2005, 7:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Lawrence County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 2:30 PM CDT | FLASH FLOOD | 1 Sw Wentworth, MO | SHERIFF DEPUTY REPORTS FLOODING ON HIGHWAY J AND JJ WITH ROADS NOW IMPASSABLE. |
| Sep 3, 2:30 PM CDT | FLASH FLOOD | 1 Sw Wentworth, MO | SHERIFF DEPUTY REPORTS FLOODING ON HIGHWAY J AND JJ WITH ROADS NOW IMPASSABLE. |
| Sep 3, 5:13 PM CDT | FLASH FLOOD | Wentworth, MO | FLOODING ON GOING OVER LOW LYING AREAS. MEASURED 4.5 OF RAIN TODAY IN WENTWORTH. |
| Sep 3, 5:13 PM CDT | FLASH FLOOD | Wentworth, MO | FLOODING ON GOING OVER LOW LYING AREAS. MEASURED 4.5 OF RAIN TODAY IN WENTWORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 031829
FFWSGF
MOC109-145-040030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT SAT SEP 3 2005
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI.
NORTHEASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI.
* UNTIL 730 PM CDT.
* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NEARLY STATIONARY THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR
WENTWORTH. DOPPLER RADAR ESTIMATES INDICATE THAT NEARLY 2.5 INCHES
OF RAIN HAS FALLEN IN THE LAST 50 MINUTES...WITH MODERATE TO HEAVY
RAIN STILL OCCURRING
* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED
AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...WENTWORTH...THE BUTTON SPRING CREEK...THE DOUTHIT
CREEK...AND THE CENTER CREEK. FLASH FLOODING IS POSSIBLE ON
HIGHWAY 37 AND HIGHWAY JJ SOUTH OF WENTWORTH.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY.
LAT...LON 3706 9398 3695 9390 3690 9409 3696 9421
3705 9418
$$
IZZI3 follow-up statements
000
WGUS73 KSGF 031943
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT SAT SEP 3 2005
MOC109-145-040030-
LAWRENCE MO-NEWTON MO-
243 PM CDT SAT SEP 3 2005
...FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN LAWRENCE AND
NORTHEASTERN NEWTON COUNTIES UNTIL 730 PM CDT...
AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS FAR NORTHEAST
NEWTON COUNTY. DOPPLER RADAR ESTIMATES INDICATE THAT THESE
THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF 2 TO 3 INCHES PER
HOUR...AND THIS IS FALLING ON TOP OF THE 2 INCHES THAT ALREADY FELL.
LOCATIONS JUST SOUTH AND SOUTHWEST OF WENTWORTH HAVE LIKELY PICKED
UP THREE AND A HALF TO 5 INCHES OF RAIN BETWEEN 1230 PM AND 230 PM.
THIS IS A VERY DANGEROUS FLOODING SITUATION. FLASH FLOODING IS
OCCURRING OR IMMINENT OVER NORTHEAST NEWTON COUNTY WITH ROADS LIKELY
BECOMING IMPASSABLE. THE HEAVIEST RAIN HAS FALLEN OVER HIGHWAYS
JJ...J...AND HIGHWAY W.
TORRENTIAL RAINFALL OF THIS MAGNITUDE CAN LEAD TO VERY RAPID RISES
ON CREEKS AND SMALL STREAMS WHICH COULD WASH AWAY ROADWAYS OR
BRIDGES. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3706 9398 3695 9390 3690 9409 3696 9421
3705 9418
$$
IZZI000
WGUS73 KSGF 032325
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT SAT SEP 3 2005
MOC109-145-040030-
LAWRENCE MO-NEWTON MO-
624 PM CDT SAT SEP 3 2005
...FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN LAWRENCE AND
NORTHEASTERN NEWTON COUNTIES UNTIL 730 PM CDT...
AT 616 PM CDT...THE PUBLIC REPORTED THAT FLASH FLOODING WAS OCCURRING
IN NORTHEAST NEWTON COUNTY IN THE WENTWORTH AREA. THE PUBLIC
REPORTED THAT 4.5 INCHES OF RAIN FELL IN THE WENTWORTH AREA EARLIER
THIS AFTERNOON. RUNOFF FROM THAT EXCESSIVE RAINFALL WILL CONTINUE TO
PRODUCE FLOODING THIS EVENING.
DO NOT DRIVE INTO AREAS WHERE WATER IS COVERING THE ROAD
LAT...LON 3706 9398 3695 9390 3690 9409 3696 9421
3705 9418
$$
IZZI000
WGUS73 KSGF 040101
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT SAT SEP 3 2005
MOC109-145-040115-
LAWRENCE MO-NEWTON MO-
756 PM CDT SAT SEP 3 2005
...FLASH FLOOD WARNING FOR SOUTHWESTERN LAWRENCE AND NORTHEASTERN
NEWTON COUNTIES HAS EXPIRED...
RUNOFF FROM THE HEAVY RAIN EARLIER HAS DECREASED...AND FLOODING IS
NO LONGER BEING REPORTED BY COUNTY LAW ENFORCEMENT. THE FLASH FLOOD
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3706 9398 3695 9390 3690 9409 3696 9421
3705 9418
$$
DSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 10:48 AM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 3, 10:48 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1048 AM CDT SAT SEP 3 2005 .UPDATE... MADE A COUPLE OF VERY MINOR TWEAK TO GOING GRIDS. FIRST...TEMPS RUNNING A BIT AHEAD OF THIS TIME YESTERDAY AND OUR MORNING SOUNDING DOES SHOW TEMPS 1-2C WARMER THAN 24 HOURS AGO FROM 950-850MB. NUDGED TEMPS UPWARD SOME TO AT LEAST YESTERDAYS LEVELS AND A DEGREE OR TWO WARMER THAN YESTERDAY IN SPOTS. SECOND TWEAK WAS TO DELAY ONSET OF ISOLATED CONVECTION UNTIL THIS AFTERNOON AND EXPAND THE AREA TO INCLUDE WEST CENTRAL MISSOURI. 12Z SOUNDING SHOWS SOME FAIRLY STEEP LAPSE RATES FROM JUST ABOVE THE BOUNDARY LAYER UP TO NEARLY 500 MB. MODIFYING THE SOUNDING FOR AFTERNOON HEATING/MIXING YIELDS MLCAPES BETWEEN 1000-1500 J/KG WITH NO INHIBITION. 15Z SURFACE STREAMLINE ANALYSIS DOES SHOW A CONVERGENCE AXIS SETTING UP ROUGHLY ALONG THE KS/MO BORDER WHICH COULD SERVE AS A FOCUSING MECHANISM FOR CONVECTION THIS AFTERNOON. ALSO DIFFERENTIAL HEATING BETWEEN THE HIGHER TERRAIN OF THE PLATEAU AND LOWER ELEVATIONS COULD LEAD TO SOME LOCALIZED CONVERGENCE AND ISOLATED CONVECTION DEVELOPING OVER THE WESTERN PORTIONS OF THE PLATEAU. IZZI && .AVIATION... FOR THE 18Z TAFS...VFR CONDITIONS WILL GENERALLY BE THE RULE OVER THE NEXT 24 HOURS. THERE IS AN OUTSIDE CHANCE THAT AN ISOLATED STORM COULD AFFECT EITHER TERMINAL THIS AFTERNOON...BUT THE CHANCES ARE FAR TOO LOW TO WARRANT INCLUSION IN THE TAFS. WILL AMEND IF STORMS APPEAR IMMINENT. IZZI && .PREV DISCUSSION... PRIMARY FORECAST CHALLENGE IS CHANCE FOR CONVECTION THIS AFTERNOON. WATER VAPOR IMAGERY AND PROFILERS SHOW SHORTWAVE OVER WESTERN KANSAS EARLY THIS MORNING...WITH GRANADA PROFILER CONFIRMING A WELL DEFINED MID LEVEL SHORTWAVE PASSAGE AT ABOUT 01Z. NAM INITIALIZED THIS FEATURE WELL...AND SHOWS IT MOVING VERY SLOWLY EASTWARD TODAY. NAM DOES BREAK OUT SOME LIGHT CONVECTIVE PRECIP OVER FAR SW MO THIS AFTERNOON AHEAD OF THIS SHORTWAVE. LOOKING AT ETABUFR SOUNDINGS... WITH SURFACE TEMPS IN THE UPPER 80S AND DEWPOINTS IN THE MID 60S...MLCAPES PUSH 1000 J/KG WITH VIRTUALLY NO CAP. THINK THAT GOING SLIGHT CHANCE POPS OVER FAR SRN COUNTIES LOOKS GOOD. WITH A RELATIVELY WIDE DEWPOINT DEPRESSION IN THE LOWEST 200 MB THIS AFTERNOON...THINK THAT ISOLATED SEVERE WIND GUSTS ARE ALSO POSSIBLE. WINDEX GIVES A MAXIMUM POTENTIAL GUST OF 69 KNOTS...SO WILL PUT IN HWO EVEN THOUGH COVERAGE OF CONVECTION WILL BE 20 PERCENT AT BEST. REMAINDER OF THE FORECAST LOOKS BENIGN...WITH SUBTROPICAL RIDGE BUILDING INTO THE AREA ON SUNDAY...AND RIDGE AXIS REMAINING NEAR OR DIRECTLY OVER THE REGION THROUGH MUCH OF THE UPCOMING WORK WEEK. A VIGOROUS SHORTWAVE DOES DIG INTO THE NRN HIGH PLAINS TOWARDS FRIDAY...BUT SHOULD SLIDE WELL TO OUR NORTH. BROWNING && SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, Sep 3, 1:00 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT SEP 3 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT SEP 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED THUNDERSTORMS...THE MOST INTENSE STORMS COULD
PRODUCE:
FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAIN...
HAIL TO THE SIZE OF PENNIES...
AND DAMAGING WIND GUSTS UP TO 60 MPH.
AREAS AFFECTED AND TIMING:
MAINLY SOUTHWEST OF AN OSCEOLA TO WEST PLAINS LINE UNTIL 8 PM.
DISCUSSION:
ISOLATED THUNDERSTORMS WILL DEVELOP OVER SOUTHERN AND
WESTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND
LINGER INTO THE EARLY EVENING. SUFFICIENT INSTABILITY WILL BE
PRESENT FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR
TWO...WITH VERY ISOLATED DAMAGING WIND GUSTS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
TERRY/IZZIIn the hours before
Local storm report, Sep 3, 12:57 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SAT SEP 03 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL WENTWORTH 36.98N 94.08W
09/03/2005 1.00 INCH NEWTON MO FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED BY FIRE DEPARTMENT.Special weather statement, Sep 3, 1:11 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 111 PM CDT SAT SEP 3 2005 MOZ102-031840- BARRY- 111 PM CDT SAT SEP 3 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARRY COUNTY UNTIL 145 PM CDT... AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG THUNDERSTORM JUST NORTHEAST OF CASSVILLE...OR 14 MILES SOUTH OF MONETT. THIS STORM WAS NEARLY STATIONARY. IF YOU ARE NEAR THIS STORM SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. OTHER ISOLATED STRONG THUNDERSTORMS WILL DEVELOP FROM CASSVILLE TO MONETT ACROSS BARRY COUNTY. IZZI
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:22 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 38 min |
| Sep 2, 7:57 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 33 min |
| Sep 3, 1:50 PM CDT | Flash Flood Warning | SGF | Barry | 6 hr |
| Sep 3, 3:05 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 55 min |
| Sep 3, 3:26 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 31 min |
| Sep 3, 3:30 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Sep 3, 5:19 PM CDT | Flash Flood Warning | SGF | Polk | 6 hr |
| Sep 3, 5:27 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 51 min |
| Sep 3, 6:12 PM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.